Arkansas, 2014

Flash Flooding and Hail in Arkansas, July 8 to 9, 2014

July 8 to 9, 2014 · NWS LZK · 17 events in 7 counties and zones

A cold front moved into Arkansas on the 8th, setting off some thunderstorms in northern Arkansas. These storms sagged into the middle of the state during the evening along with the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$580,000
Crop damage
$25,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front moved into Arkansas on the 8th, setting off some thunderstorms in northern Arkansas. These storms sagged into the middle of the state during the evening along with the front. Toward late evening, the front became nearly stationary and rounds of thunderstorms developed along it through the night of the 8th and the morning of the 9th. Excessive amounts of rain fell in parts of western Arkansas, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 8, 1:34 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 8, 1:34 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
234 PM CDT TUE JUL 8 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
SHOWER AND THUNDERSTORM ACTIVITY OCCURRED ACROSS THE NORTH EARLIER
TODAY AS A DECAYING MCS MOVED THROUGH CENTRAL MISSOURI. OTHER THAN A
STRAY SHOWER OR TWO THIS AFTERNOON...ALL PRECIPITATION FROM THIS
FEATURE IS PRETTY MUCH SAID AND DONE. ATTENTION WILL TURN BACK A
WEAK COLD FRONT THAT IS ROUGHLY LOCATED FROM NORTHEAST OKLAHOMA
THROUGH CENTRAL MISSOURI AND EXTENDING BACK INTO THE OHIO VALLEY.

MODELS REMAIN GENERALLY CONSISTENT IN THEIR HANDLING OF A LONG WAVE
TROUGH...CLEARLY VISIBLE ON MOISTURE CHANNEL IMAGERY OVER SOUTHERN
QUEBEC AT THIS TIME. A SERIES OF UPPER LEVEL IMPULSES WILL HELP TO
MOVE THE AFOREMENTIONED FRONT INTO THE STATE. THE HRRR ONCE AGAIN
DID A GOOD JOB IN THE VERY NEAR TERM AND ONCE AGAIN THE ECMWF HAS
BEEN SLIGHTLY MORE CONSISTENT VERSUS OTHER SHORT TERM MODELS AND THE
FORECAST WILL BE TRENDED THIS WAY.

AFOREMENTIONED BOUNDARY IS EXPECTED TO DROP INTO THE NORTHERN PART
OF THE STATE THIS EVENING AND SAG TO THE SOUTH...REACHING CENTRAL
SECTIONS BY MORNING. THERE ARE SOME DIFFERENCES BETWEEN THE MODELS
ON WHERE THIS FRONT EVENTUALLY ENDS UP BUT CURRENT THINKING IS IT
WILL REACH THE LOUISIANA BORDER LATE WEDNESDAY. AFTER STALLING
BRIEFLY THE BOUNDARY WILL LIFT BACK TO THE NORTH AS A WARM FRONT AS
RIDGING BEGINS TO GETS REESTABLISHED OVER THE SOUTHERN HIGH PLAINS.

PRECIPITATION WILL ACCOMPANY THE BOUNDARY AS IT ADVANCES THROUGH AND
THEN BACK OUT OF THE STATE. A WIDESPREAD HEAVY RAIN EVENT IS NOT
EXPECTED IN SPITE OF PWATS IN EXCESS OF 1.75 INCHES POOLING ALONG
THE BOUNDARY. STILL WITH THIS MUCH MOISTURE IN PLACE...LOCALIZED
AMOUNTS IN EXCESS OF AN INCH CAN NEVER BE RULED OUT. TEMPERATURES
CONTINUE TO RUN BELOW GUIDANCE AND WITH EXPECTED RAIN AND CLOUD
COVER OVER THE NEXT FEW DAYS...WOULD EXPECT THIS CONTINUE. AS
SUCH...GUIDANCE WILL BE UNDERCUT A FEW DEGREES.
&&

.LONG TERM...SATURDAY THROUGH TUESDAY...
THE INFLUENCE OF THE UPPER RIDGE WILL BEGIN LESSENING OVER THE
WEEKEND ACROSS THE NATURAL STATE AS UPPER FLOW TRANSITIONS TO A MORE
NWRLY FLOW OVER THE REGION. BEFORE THIS HAPPENS HOWEVER...TEMPS ON
SAT WILL REMAIN WELL INTO THE MID AND UPPER 90S...WITH HEAT INDEX
VALUES OVER 100 IN MANY SPOTS. EXPECT PRECIP CHANCES TO REMAIN
LOW...WITH MAYBE SOME ISOLATED AFTERNOON CONVECTION ON SAT. SUN WILL
ALSO REMAIN WARM...BUT COULD SEE A COUPLE DEGREES COOLER ACROSS THE
AREA AS HEIGHTS ALOFT BEGIN TO FALL SOME. KEEP FORECAST DRY FOR SUN
AS WELL...THOUGH THERE COULD ALSO BE SOME ISOLATED AFTERNOON
CONVECTION. BETTER RAIN CHANCES WILL COME EARLY NEXT WEEK AS A COLD
FRONT APPROACHES FROM THE NORTH. ALSO HAVE TEMPS COOLING WITH
INCREASED PRECIP CHANCES...AND EVEN FROM NRLY FLOW BEHIND THE FRONT
AT THE END OF THE FORECAST IF THE FRONT PUSHES FAR ENOUGH SOUTH BY
THAT TIME.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     69  87  67  89 /  50  20  10  10
CAMDEN AR         73  93  72  91 /  30  50  40  30
HARRISON AR       66  87  66  87 /  50  10  10  20
HOT SPRINGS AR    73  91  72  91 /  50  40  30  30
LITTLE ROCK   AR  73  90  70  90 /  50  40  20  20
MONTICELLO AR     73  92  72  89 /  30  50  40  20
MOUNT IDA AR      73  91  71  91 /  50  40  30  30
MOUNTAIN HOME AR  65  87  66  87 /  50  10  10  10
NEWPORT AR        70  86  67  89 /  50  20  10  10
PINE BLUFF AR     73  91  72  90 /  40  50  30  20
RUSSELLVILLE AR   71  88  69  89 /  50  30  20  20
SEARCY AR         71  88  68  89 /  50  30  20  20
STUTTGART AR      73  89  70  90 /  50  40  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...56 / LONG TERM...62
Hazardous weather outlook, Jul 8, 4:00 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE JUL 8 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS IN THE NORTHERN HALF OF ARKANSAS
THIS MORNING WILL WEAKEN. THERE WILL BE A LULL INTO THE AFTERNOON
HOURS...AND THEN SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP
IN THE NORTH.

THE NEW STORMS WILL LIKELY BUILD SLOWLY TOWARD CENTRAL AND SOUTHERN
SECTIONS OF THE STATE THROUGH THE EVENING HOURS AS A COLD FRONT
PUSHES INTO THE REGION FROM MISSOURI.

SOME STORMS WILL LIKELY BE SEVERE THIS AFTERNOON AND EVENING.
DAMAGING WINDS AND QUARTER SIZE HAIL OR LARGER WILL BE THE MAIN
CONCERNS.

THE STRONGEST STORMS WILL DROP LOCALLY HEAVY RAIN...WITH SOME SPOTS
PICKING UP MORE THAN AN INCH OF PRECIPITATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE AFOREMENTIONED FRONT WILL PUSH INTO SOUTHERN ARKANSAS ON
WEDNESDAY...WITH COOLER AIR TO FOLLOW ACROSS THE NORTHERN COUNTIES.
FARTHER SOUTH...HIT AND MISS THUNDERSTORMS ARE IN THE FORECAST
SURROUNDING THE FRONT. AGAIN...A FEW STORMS COULD BE SEVERE.

MORE STORMS SHOULD POP UP ON THURSDAY...ESPECIALLY IN SOUTHERN AND
WESTERN SECTIONS OF THE STATE. ON FRIDAY...ANY STORMS WILL BECOME
MORE SPOTTY AS THE FRONT LIFTS TO THE NORTH.

A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA FROM THE SOUTHWEST
THIS WEEKEND. TEMPERATURES WILL BE ABOVE NORMAL...WITH AFTERNOON
HEAT INDEX VALUES AROUND 100 DEGREES IN ALL BUT THE OZARK MOUNTAINS
OF THE NORTHWEST.

IT APPEARS THE HEAT WILL BE TEMPORARY. HIGH PRESSURE WILL WEAKEN
EARLY NEXT WEEK...AND THAT WILL ALLOW ANOTHER COLD FRONT TO VISIT
FROM THE NORTH. COOLER CONDITIONS ARE EXPECTED BEHIND THE FRONT...
WITH BELOW NORMAL TEMPERATURES BEYOND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS
SEVERE WEATHER BECOMES MORE LIKELY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

46

In the hours before

Special weather statement, Jul 8, 2:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
337 PM CDT TUE JUL 8 2014

ARZ003-012-082105-
BOONE AR-NEWTON AR-
337 PM CDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOONE AND NORTHEASTERN
NEWTON COUNTIES UNTIL 400 PM CDT...

AT 333 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTH OF HARRISON...MOVING SOUTHEAST AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  HARRISON...           VALLEY SPRINGS...     OLVEY...
  CAPPS...              GAITHER...            BELLEFONTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3623 9291 3604 9302 3616 9327 3630 9315
TIME...MOT...LOC 2037Z 296DEG 7KT 3620 9313

226
Special weather statement, Jul 8, 2:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
350 PM CDT TUE JUL 8 2014

ARZ012-082115-
NEWTON AR-
350 PM CDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEWTON COUNTY UNTIL
415 PM CDT...

AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF LOST VALLEY SP...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  LOST VALLEY SP...     JASPER...
  UPPER BUFFALO WILDERNESS AREA...            SWAIN...
  PONCA...              PARTHENON...          MT SHERMAN...
  MOSSVILLE...          LOW GAP...            COMPTON...
  BOXLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3599 9314 3582 9335 3596 9348 3600 9345
      3607 9345 3608 9348 3608 9349 3610 9349
      3613 9344 3613 9335
TIME...MOT...LOC 2050Z 315DEG 14KT 3606 9341

226

The radar

The Western Arkansas radar (KSRX), 121 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 4 heavy rain, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Newton

When
July 8, 3:30 PM CST
Where
Newton County, Ponca
Measured
0.88 in hail
Reported by
Public
Coordinates
36.020, -93.370

Heavy Rain, Newton

When
July 8, 4:00 PM CST to 6:00 PM CST
Where
Newton County, Boxley
Reported by
Other Federal Agency
Coordinates
35.980, -93.400

Rainfall measured 2.16 inches in less than two hours at Boxley.

Heavy Rain, Newton

When
July 8, 4:12 PM CST to 5:49 PM CST
Where
Newton County, 3 mi SW of Parthenon
Reported by
Social Media
Coordinates
35.919, -93.268

A home weather station measured 5.12 inches of rain in 97 minutes.

Hail, Newton

When
July 8, 4:25 PM CST
Where
Newton County, 3 mi SW of Parthenon
Measured
1.75 in hail
Reported by
Public
Coordinates
35.919, -93.268

Hail, Pope

When
July 8, 5:38 PM CST
Where
Pope County, Pottsville
Measured
1 in hail
Reported by
Social Media
Coordinates
35.250, -93.050

Hail, Pope

When
July 8, 5:45 PM CST
Where
Pope County, Atkins
Measured
1 in hail
Reported by
Social Media
Coordinates
35.230, -92.920

Thunderstorm Wind, Conway

When
July 8, 6:00 PM CST
Where
Conway County, Morrilton
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.150, -92.750

Power lines were blown down.

Heavy Rain, Yell

When
July 8, 6:00 PM CST to 8:00 PM CST
Where
Yell County, 5 mi SSW of Birta
Reported by
Other Federal Agency
Coordinates
34.952, -93.160

Nimrod Dam measured 3.14 inches of rain in less than two hours.

Thunderstorm Wind, Conway

When
July 8, 6:00 PM CST
Where
Conway County, 2 mi N of Center Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.399, -92.570

Power lines were blown down.

Thunderstorm Wind, Yell

When
July 8, 6:05 PM CST
Where
Yell County, Dardanelle
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.220, -93.150

Trees were blown down.

Heavy Rain, Faulkner

When
July 8, 6:08 PM CST to 7:08 PM CST
Where
Faulkner County, Holland
Reported by
Social Media
Coordinates
35.170, -92.280

A home weather station measured 2.21 inches of rain in one hour.

Thunderstorm Wind, Faulkner

When
July 8, 6:25 PM CST
Where
Faulkner County, 1.63 mi SE of Pickles Gap
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.110, -92.384

Large limbs were blown down in the area of Lower Ridge Rd.

Thunderstorm Wind, Yell

When
July 8, 6:30 PM CST
Where
Yell County, Ola
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.030, -93.220

The roof of a chicken house was badly damaged near Ola.

Thunderstorm Wind, Garland

When
July 8, 7:45 PM CST
Where
Garland County, 2.28 mi E of Whittington
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.617, -92.840

A tree fell and blocked part of Arkansas 5.

Flash Flood, Garland

When
July 8, 9:15 PM CST to 10:15 PM CST
Where
Garland County, 1.27 mi WSW of Blue Spgs to 1.35 mi SSW of Mountain Vly
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.666, -93.092

Part of Arkansas 7 was flooded, especially the area around Mountain Valley.

Flash Flood, Polk

When
July 9, 12:00 AM CST to 10:30 AM CST
Where
Polk County, 6 mi W of Rich Mtn to 7 mi WSW of Grannis
Cause
Heavy Rain
Property damage
$400,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
34.680, -94.456

Rainfall amounts included 6.72 inches at Bogg Springs and 6.48 inches at Mena. Numerous county roads flooded. A 70 foot-long bridge was washed out on Polk 7, a bridge was damaged on Polk 6, a 6-foot diameter culvert was washed away on Bunch Rd. in Wickes, and a section of Polk 257 was washed out. Water entered three businesses in Wickes and the Baptist camp flooded in Bogg Springs.

Lightning, Polk

When
July 9, 1:30 AM CST
Where
Polk County, 0.67 mi NW of Mena
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.587, -94.238

Lightning caused extensive damage to the communications system at the sheriff's office in Mena.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518337, 518342, 518341, 518338, 518339, 518340, 518343, 518348, 518349, 518344, 518350, 518345, 518346, 518347, 518864, 518357, 520835.